Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A uniform distribution question related to numerical analysis

Authors: Harald Niederreiter and Charles F. Osgood
Journal: Math. Comp. 30 (1976), 366-370
MSC: Primary 65D30; Secondary 10K05
MathSciNet review: 0398067
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using the theory of uniform distribution modulo one, it is shown that under certain conditions on the real-valued functions $ \alpha (x)$ and $ g(x)$ on [0,1 ],

$\displaystyle h\;\sum\limits_{\gamma = 1}^{[{h^{ - 1}}]} {{{\{ {h^{ - 1}}\alpha... ...+ o\left( {{h^{1/3}}\log \frac{1}{h}} \right)} \quad {\text{as}}\;h \to 0 + ,} $

where $ m > 0$ and x denotes the fractional part of x. The conditions are as follows: $ \alpha ''(x)$ exists for all but finitely many points in [0, 1], changes sign at most finitely often, and is bounded away in absolute value from both 0 and $ \infty $, whereas $ g(x)$ is of bounded variation on [0,1]. Also, under these conditions on $ \alpha (x)$,

$\displaystyle h\;\sum\limits_{\gamma = 1}^{[{h^{ - 1}}]} {{{\{ {h^{ - 1}}\alpha... ...a h)\} }^m} = {{(m + 1)}^{ - 1}} + o({h^{1/3}})\quad {\text{as}}\;h \to 0 + .} $

These results, which are, in fact, deduced from somewhat more general propositions, answer questions of Feldstein connected with discretization methods for differential equations.

References [Enhancements On Off] (What's this?)

  • [1] M. A. FELDSTEIN, Discretization Methods for Retarded Ordinary Differential Equations, Ph.D. Dissertation, University of California, Los Angeles, 1964.
  • [2] E. W. HOBSON, The Theory of Functions of a Real Variable and the Theory of Fourier's Series, Vol. I, 3rd ed., Cambridge Univ. Press, London, 1927.
  • [3] L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Pure and Applied Mathematics. MR 0419394
  • [4] H. Niederreiter and Walter Philipp, Berry-Esseen bounds and a theorem of Erdős and Turán on uniform distribution 𝑚𝑜𝑑1, Duke Math. J. 40 (1973), 633–649. MR 337873
  • [5] J. G. van der Corput, Zahlentheoretische Abschätzungen, Math. Ann. 84 (1921), no. 1-2, 53–79 (German). MR 1512020,

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D30, 10K05

Retrieve articles in all journals with MSC: 65D30, 10K05

Additional Information

Article copyright: © Copyright 1976 American Mathematical Society